MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H08
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00464, 3005168196-2021-00465.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils) and a handle.During the procedure, two smart coils failed to detach using the same handle.The physician then attempted to manually detaching the two smart coils; however, was unsuccessful.Therefore, the two smart coils and handle were removed.The procedure was completed by manually detaching additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock, the pusher assembly was kinked and fractured, and the embolization coil was detached from the pusher assembly within the introducer sheath.If the pusher assembly mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced during advancement.Forceful advancement against this likely contributed to the kink and fracture near the mid-joint.The detached embolization coil was likely a result of the fracture.The reported smart coil inability to detach during the procedure could not be confirmed.Evaluation of the second returned smart coil confirmed that the embolization coil was still intact with the pusher assembly.Further evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pull tube was fractured, the pusher assembly was kinked on its braided shaft, the pull wire was in its initial position within the pusher assembly ddt, coagulated blood was within the ddt, and the embolization coil had offset coil winds.The root cause of the pusher assembly kink and the coagulated blood could not be determined; however, this damage may contribute to resistance while retracting the pull wire.If the pull tube is forcefully retracted against this resistance, the pull wire may fracture, and the embolization coil will not detach.The offset coil winds were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-00464, and 2.3005168196-2021-00465.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11446814
Report Number3005168196-2021-00463
Device Sequence Number19707280
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2025
Device Model Number400SMTSFT3H08
Device Catalogue Number400SMTSFT3H08
Device Lot NumberF100465
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/11/2021
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Patient Weight65
Date Report Sent to FDA01/01/2005